Osaka Journal of Mathematics

Existence, nonexistence and multiplicity of positive solutions for parametric nonlinear elliptic equations

Antonio Iannizzotto and Nikolaos S. Papageorgiou

Full-text: Open access

Abstract

We consider a parametric nonlinear elliptic equation driven by the Dirichlet $p$-Laplacian. We study the existence, nonexistence and multiplicity of positive solutions as the parameter $\lambda$ varies in $\mathbb{R}^{+}_{0}$ and the potential exhibits a $p$-superlinear growth, without satisfying the usual in such cases Ambrosetti--Rabinowitz condition. We prove a bifurcation-type result when the reaction has ($p-1$)-sublinear terms near zero (problem with concave and convex nonlinearities). We show that a similar bifurcation-type result is also true, if near zero the right hand side is ($p-1$)-linear.

Article information

Source
Osaka J. Math., Volume 51, Number 1 (2014), 179-203.

Dates
First available in Project Euclid: 8 April 2014

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1396966231

Mathematical Reviews number (MathSciNet)
MR3192538

Zentralblatt MATH identifier
1295.35236

Subjects
Primary: 35J20: Variational methods for second-order elliptic equations 35J70: Degenerate elliptic equations 35J92: Quasilinear elliptic equations with p-Laplacian 35B09: Positive solutions

Citation

Iannizzotto, Antonio; Papageorgiou, Nikolaos S. Existence, nonexistence and multiplicity of positive solutions for parametric nonlinear elliptic equations. Osaka J. Math. 51 (2014), no. 1, 179--203. https://projecteuclid.org/euclid.ojm/1396966231


Export citation

References

  • \begingroup S. Aizicovici, N.S. Papageorgiou and V. Staicu: Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. 196 (2008). \endgroup
  • A. Ambrosetti, H. Brezis and G. Cerami: Combined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal. 122 (1994), 519–543.
  • D. Arcoya and D. Ruiz: The Ambrosetti–Prodi problem for the $p$-Laplacian operator, Comm. Partial Differential Equations 31 (2006), 849–865.
  • F. Brock, L. Iturriaga and P. Ubilla: A multiplicity result for the $p$-Laplacian involving a parameter, Ann. Henri Poincaré 9 (2008), 1371–1386.
  • D.G. Costa and C.A. Magalhães: Existence results for perturbations of the $p$-Laplacian, Nonlinear Anal. 24 (1995), 409–418.
  • G. Fei: On periodic solutions of superquadratic Hamiltonian systems, Electron. J. Differential Equations 2002.
  • J.P. Garcí a Azorero, I. Peral Alonso and J.J. Manfredi: Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations, Commun. Contemp. Math. 2 (2000), 385–404.
  • L. Gasiński and N.S. Papageorgiou: Nonlinear Analysis, Chapman & Hall/CRC, Boca Raton, FL, 2006.
  • L. Gasiński and N.S. Papageorgiou: Nodal and multiple constant sign solutions for resonant $p$-Laplacian equations with a nonsmooth potential, Nonlinear Anal. 71 (2009), 5747–5772.
  • M. Guedda and L. Véron: Quasilinear elliptic equations involving critical Sobolev exponents, Nonlinear Anal. 13 (1989), 879–902.
  • Z.M. Guo: Some existence and multiplicity results for a class of quasilinear elliptic eigenvalue problems, Nonlinear Anal. 18 (1992), 957–971.
  • Z. Guo and Z. Zhang: $W^{1,p}$ versus $C^{1}$ local minimizers and multiplicity results for quasilinear elliptic equations, J. Math. Anal. Appl. 286 (2003), 32–50.
  • S. Hu and N.S. Papageorgiou: Multiple positive solutions for nonlinear eigenvalue problems with the $p$-Laplacian, Nonlinear Anal. 69 (2008), 4286–4300.
  • S. Hu and N.S. Papageorgiou: Multiplicity of solutions for parametric $p$-Laplacian equations with nonlinearity concave near the origin, Tohoku Math. J. (2) 62 (2010), 137–162.
  • \begingroup L. Jeanjean: On the existence of bounded Palais–Smale sequences and application to a Landesman–Lazer-type problem set on $\mathbf{R}^{N}$, Proc. Roy. Soc. Edinburgh Sect. A 129 (1999), 787–809. \endgroup
  • O.A. Ladyzhenskaya and N.N. Ural'tseva: Linear and Quasilinear Elliptic Equations, Academic Press, New York, 1968.
  • G. Li and C. Yang: The existence of a nontrivial solution to a nonlinear elliptic boundary value problem of $p$-Laplacian type without the Ambrosetti–Rabinowitz condition, Nonlinear Anal. 72 (2010), 4602–4613.
  • G.M. Lieberman: Boundary regularity for solutions of degenerate elliptic equations, Nonlinear Anal. 12 (1988), 1203–1219.
  • O.H. Miyagaki and M.A.S. Souto: Superlinear problems without Ambrosetti and Rabinowitz growth condition, J. Differential Equations 245 (2008), 3628–3638.
  • N.S. Papageorgiou and S.Th. Kyritsi-Yiallourou: Handbook of Applied Analysis, Springer, New York, 2009.
  • M. Schechter and W. Zou: Superlinear problems, Pacific J. Math. 214 (2004), 145–160.
  • S. Takeuchi: Multiplicity result for a degenerate elliptic equation with logistic reaction, J. Differential Equations 173 (2001), 138–144.
  • J.L. Vázquez: A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. 12 (1984), 191–202.